Alert archive / Colorado / Blowing Dust Warnings in 2021

Blowing Dust Warning 1, NWS Denver/Boulder, CO

January 15, 2021Elbert County, Lincoln County, Washington County, Colorado

NWS Denver/Boulder, CO issued this blowing dust warning at Jan 15, 2021, 10:04 AM MST for Elbert County, Lincoln County, Washington County, Colorado. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 15, 2021, 10:04 AM MST (17:04 UTC)
Expired
Jan 15, 2021, 2:00 PM MST
In force
4 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 15, 11:42 AM MSTNON-TSTM WND GST 633 S Cedar Point, COMESONET STATION CO066 SH-86 CEDAR POINT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
119 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
741 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WWUS75 KBOU 151704
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1004 AM MST Fri Jan 15 2021

COZ046-047-049-160000-
/O.NEW.KBOU.DU.W.0001.210115T1704Z-210115T2100Z/
/O.CON.KBOU.HW.W.0001.000000T0000Z-210116T0000Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
Including Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, 
Punkin Center, Akron, Cope, Last Chance, and Otis
1004 AM MST Fri Jan 15 2021

...BLOWING DUST WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...For the High Wind Warning, north winds 30 to 40 mph 
  with gusts up to 70 mph. For the Blowing Dust Warning, 
  visibility less than one quarter mile in blowing dust.

* WHERE...Eastern Elbert and Northern Lincoln Counties, Southern 
  Lincoln County and Washington County.

* WHEN...For the High Wind Warning, until 5 PM MST this 
  afternoon. For the Blowing Dust Warning, until 2 PM MST this 
  afternoon.

* IMPACTS...Severely limited visibilities are expected. Travel 
  will be dangerous and possibly life-threatening. Strong winds 
  will blow unsecured objects around. Tree limbs could be blown 
  down and a few power outages may result. Travel will be 
  difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People with respiratory problems should make preparations to stay
indoors until the storm passes. Be ready for a sudden drop in
visibility to near zero. If you encounter blowing dust or blowing
sand on the roadway or see it approaching, pull off the road as
far as possible and put your vehicle in park. Turn the lights all
the way off and keep your foot off the brake pedal. Remember,
Pull Aside, Stay Alive.

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

COZ042-044-048-050-051-160000-
/O.CON.KBOU.HW.W.0001.000000T0000Z-210116T0000Z/
Northeast Weld County-Morgan County-Logan County-Sedgwick County-
Phillips County-
Including Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, 
Brush, Fort Morgan, Goodrich, Wiggins, Crook, Merino, Sterling, 
Peetz, Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke
1004 AM MST Fri Jan 15 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 70 mph.

* WHERE...Northeast Weld County, Phillips County, Sedgwick 
  County, Morgan County and Logan County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Strong winds will blow unsecured objects around. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel will be difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$
2 follow-up statements
654 
WWUS75 KBOU 152004
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
104 PM MST Fri Jan 15 2021

COZ046-047-049-160000-
/O.CON.KBOU.DU.W.0001.000000T0000Z-210115T2100Z/
/O.CON.KBOU.HW.W.0001.000000T0000Z-210116T0000Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
Including Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, 
Punkin Center, Akron, Cope, Last Chance, and Otis
104 PM MST Fri Jan 15 2021

...BLOWING DUST WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...For the High Wind Warning, north winds 35 to 45 mph 
  with gusts up to 65 mph. For the Blowing Dust Warning, 
  visibility less than one quarter mile in blowing dust.

* WHERE...Eastern Elbert and Northern Lincoln Counties, Southern 
  Lincoln County and Washington County.

* WHEN...For the High Wind Warning, until 5 PM MST this 
  afternoon. For the Blowing Dust Warning, until 2 PM MST this 
  afternoon.

* IMPACTS...Severely limited visibilities are expected. Travel 
  will be dangerous and possibly life-threatening. Strong winds 
  will blow unsecured objects around. Tree limbs could be blown 
  down and a few power outages may result. Travel will be 
  difficult for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People with respiratory problems should make preparations to stay
indoors until the storm passes. Be ready for a sudden drop in
visibility to near zero. If you encounter blowing dust or blowing
sand on the roadway or see it approaching, pull off the road as
far as possible and put your vehicle in park. Turn the lights all
the way off and keep your foot off the brake pedal. Remember,
Pull Aside, Stay Alive.

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

COZ042-044-048-050-051-160000-
/O.CON.KBOU.HW.W.0001.000000T0000Z-210116T0000Z/
Northeast Weld County-Morgan County-Logan County-Sedgwick County-
Phillips County-
Including Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, 
Brush, Fort Morgan, Goodrich, Wiggins, Crook, Merino, Sterling, 
Peetz, Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke
104 PM MST Fri Jan 15 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...North winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...Northeast Weld County, Phillips County, Sedgwick 
  County, Morgan County and Logan County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Strong winds will blow unsecured objects around. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel will be difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$
386 
WWUS75 KBOU 152056
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
156 PM MST Fri Jan 15 2021

COZ046-047-049-160000-
/O.EXP.KBOU.DU.W.0001.000000T0000Z-210115T2100Z/
/O.CON.KBOU.HW.W.0001.000000T0000Z-210116T0000Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
Including Agate, Hugo, Limon, Matheson, Forder, Karval, Kutch, 
Punkin Center, Akron, Cope, Last Chance, and Otis
156 PM MST Fri Jan 15 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...BLOWING DUST WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Eastern Elbert and Northern Lincoln Counties, Southern 
  Lincoln County and Washington County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Strong winds will blow unsecured objects around. Tree
  limbs could be blown down and a few power outages may result.
  Travel will be difficult for high profile vehicles. A few areas
  of blowing dust will be possible, but the threat for widespread
  blowing dust and reduced visibilites has ended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

COZ042-044-048-050-051-160000-
/O.CON.KBOU.HW.W.0001.000000T0000Z-210116T0000Z/
Northeast Weld County-Morgan County-Logan County-Sedgwick County-
Phillips County-
Including Briggsdale, Grover, Pawnee Buttes, Raymer, Stoneham, 
Brush, Fort Morgan, Goodrich, Wiggins, Crook, Merino, Sterling, 
Peetz, Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke
156 PM MST Fri Jan 15 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Northeast Weld County, Phillips County, Sedgwick 
  County, Morgan County and Logan County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Strong winds will blow unsecured objects around. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel will be difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

What forecasters said that day

The local office's own words before this blowing dust warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this blowing dust warning went out at Jan 15, 9:45 AM MST, 19 minutes earlier.

Area forecast discussion, Jan 15, 9:45 AM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
945 AM MST Fri Jan 15 2021

.UPDATE...
Issued at 944 AM MST Fri Jan 15 2021

Very strong north-northwesterly winds continue to blow over the
eastern 2/3rds of the plains this morning. There are have a
number of 60 plus mph gusts noted. Satellite pictures are showing
some upper level cloudiness moving in from the north and northwest.
Models show the strong north-northwesterly flow aloft to decrease
over the CWA starting this afternoon and continuing this evening.
Will continue the High Wind and Red Flag Warnings for the plains
for this afternoon through 00Z.

&&

.SHORT TERM...(Today and tonight)
Issued at 430 AM MST Fri Jan 15 2021

Strong NNW flow aloft will remain over the area today, with a
continuation of very windy conditions, across the higher terrain
and plains. Winds early this morning have been gusting, from 60
to 80 mph above 11000 ft, with a few gusts of 50 to 60 mph over
portions of the far nern plains.

Cross-sections show the best potential for high winds this morning
as an area of mid level descent resides over the area. For the
higher terrain, the strongest winds will stay mostly above 11000
feet with a few gusts up to 80 mph thru late morning. However,
some of the stronger winds may briefly mix down, into the higher
foothills, with a few gusts to 70 mph. Across the plains, winds
just above the boundary layer are forecast to be in the 50-55 kt
range thru midday and then slowly decrease thru the aftn. Thus as
mixing occurs, later this morning, should see gusts from 55 to 70
mph thru early aftn. In addition, there will probably be some
blowing dust as well over the far ern plains. As for highs,
readings will range from 45 to 50 near the foothills with 35 to 40
over the far ern plains.

For tonight, winds will quickly subside early this evening as a weak
upper level trough approaches from the northwest.  This trough will
bring a chc of snow to the nrn mtns late tonight, mainly after 09z.

.LONG TERM...(Saturday through Thursday)
Issued at 430 AM MST Fri Jan 15 2021

Through this weekend we'll have continued northwest flow aloft
with a few weak embedded short wave troughs. This flow will
eventually weaken as a low develops to our west or southwest by
midweek.

A ribbon of lift will pass over the area Saturday morning,
bringing a good chance of light snow to the mountains. We expect
a bit more wind and mostly virga on the plains, though a few
flurries are possible. By late afternoon the clouds should be
starting to break up, though a shallow moisture layer should
remain upstream of the Front Range with some very light snow
continuing over the ridges into Saturday night. There's a decent
shot of cold air across the plains that quickly comes and goes.
With enough wind to limit the cooling, we just lowered the low
temperatures a few degrees for Sunday morning.

Behind this wave on Sunday, there's warm advection aloft and
subsidence but the flow stays strong for a while, and a northerly
jet streak passes over, creating potential for an amplified
mountain wave again. It's not a real convincing setup, and the
mountaintop level flow is not that strong, but this should result
in some increase in the winds over the mountains and east slopes.
Warming on the plains may be limited by high clouds associated
with the jet and the mountain wave.

There's another shortwave and cold front Monday, which will bring
another chance of light snow mainly to the mountains. What happens
after that gets more complex as another shortwave is close enough
to get split and carve out a low west or southwest of us about
Tuesday. There's yet another shortwave that looks to pass north of
us about Wednesday. If these waves are properly positioned in the
models, this leaves us sitting in the middle of a complex pattern.
It should be cooler with fronts Tuesday and probably again
Thursday. We could get snow with the Tuesday front/trough. Then
there's a threat of weak lift from a developing deformation zone
ahead of the low that could linger through the middle of the week.
This will likely be southwest of our area, but it could
potentially cover the central mountains, and this could slow the
end of any post-frontal upslope snow Monday night into Tuesday.
Right now it looks like the upper level forcing on Thursday will
be mainly northeast and southwest of us, but there should be some
kind of front on the plains again, so there's potential for a
little lift and/or upslope. In all of this, the low levels on the
plains look to remain pretty dry so the only significant chance of
snow we'll be showing is behind the trough late Monday and early
Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 944 AM MST Fri Jan 15 2021

The LLWAS sensors at DIA are just now starting to show a bit of an
increase to the northerly winds at the airport. Not totally
certain if the strong winds advertised in the current TAF will be
blowing at 17Z. May adjust that an hour later with current data
in mind.

&&

.FIRE WEATHER...
Issued at 944 AM MST Fri Jan 15 2021

Current conditions indicate very strong winds blowing over the
eastern plains at this time. Strong northerly winds will blow
today with gusts over 60 mph across the eastern plains. In
addition to this, relative humidities are expected to fall to 13
to 20 percent. This will lead to Red Flag conditions over the
eastern plains.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon for COZ042-044-
046>051.

Red Flag Warning until 5 PM MST this afternoon for COZ242-244-
246>251.

&&

UPDATE.........RJK
SHORT TERM.....RPK
LONG TERM......Gimmestad
AVIATION.......RJK
FIRE WEATHER...RJK/RPK
Hazardous weather outlook, Jan 15, 5:23 AM MST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
523 AM MST Fri Jan 15 2021

COZ030>051-161230-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
523 AM MST Fri Jan 15 2021

...High Wind Warning for the eastern plains through late this
afternoon...
...Red Flag Warning for the eastern plains late this morning
through late afternoon...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Very windy conditions will continue across northeast Colorado
through this afternoon. The strongest winds will be along and east
of a line from Briggsdale to Limon and near the Wyoming border.
Wind gusts from 55 to 70 mph will occur in some areas. The strong
winds will blow unsecured objects around. Tree limbs could be
blown down and a few power outages may result. Travel will be
difficult for high profile vehicles. The strong winds are
expected to slowly decrease this afternoon. In addition, critical
fire danger will exist over the eastern plains, due to the high winds
and low humidity levels.

Over the higher terrain, very windy conditions will occur this
morning, with gusts from 60 to 80 mph above 11000 feet. A few
gusts from 60 to 70 mph may also occur in the foothills. Wind
speeds should decrease by midday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light snow is likely in the higher mountains early Saturday. It
will still be windy over the ridges and east slopes and on the
northeast plains, but not as much as on Friday. On Sunday, the
winds will be even lighter on the plains, but it will still be
windy in the Front Range mountains and foothills. A series of weak
weather systems will move through next week. There will be
occasional light snow in the mountains. The greatest chance of
snow for the plains will be Monday night into Tuesday morning,
when light snow is possible, mainly near the mountains.
Temperatures will remain seasonally cool through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but wind
reports will be appreciated.

RPK/Gimmestad

Nearby

Blowing Dust Warnings in Colorado, 2021Every blowing dust warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.